MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 18CM 125D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 18CM 125D; NAIL, FIXATION, BONE
Catalog Number 71675383
Medical Device Problem Code Delivered as Unsterile Product (1421)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/06/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during the set up for an internal fixation surgery, it was noticed that the package of an intertan 10s 10mm x 18cm 125d was not closed and sterile.One end of the inner pouch was not heat sealed.The procedure was performed, without any delay, using a s+n back-up device.Since incident occurred before procedure; patient was not yet involved.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H10: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
The associated product was returned and evaluated.The visual inspection revealed that one side of the inner pouch is open.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.However, a review made by the quality engineering team revealed that the root cause of this event was determined to be that the packaging operations did not pack the product according to the work instruction and the unsealed package was mistakenly mixed up with the sealed products.This issue is being addressed though our internal quality process.The following actions are being taken: brief personnel on the issue to create awareness, revise the audit checklist to include criterion to check on the packaging work instruction compliance, review and revise the packaging work instruction and video to include the requirement of visual sealing verification, review and revise the packaging inspection to include pouch's seal requirements and review and update packaging risk management files.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with packaging sequence, the inner lid shall be sealed to the inner tray and the outer lid to the outer tray.At this time, we do have evidence to conclude that the product failed to meet specifications at the time of manufacture.Based on this investigation, the need for corrective action is indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 10S 10MM X 18CM 125D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19657048
Report Number1020279-2024-01284
Device Sequence Number6745630
Product Code JDS
UDI-Device Identifier00885556105696
UDI-Public00885556105696
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71675383
Device Lot Number23MSM0163
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/06/2024
Supplement Date Received by Manufacturer09/12/2024
Initial Report FDA Received Date07/02/2024
Supplement Report FDA Received Date09/16/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/04/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown